Orientation-dependent pinning and homoclinic snaking on a planar lattice

Dean, Andrew David, Matthews, Paul C., Cox, Stephen M. and King, John. R. (2015) Orientation-dependent pinning and homoclinic snaking on a planar lattice. SIAM Journal on Applied Dynamical Systems, 14 (1). pp. 481-521. ISSN 1536-0040

Full text not available from this repository.


We study homoclinic snaking of one-dimensional, localized states on two-dimensional, bistable lattices via the method of exponential asymptotics. Within a narrow region of parameter space, fronts connecting the two stable states are pinned to the underlying lattice. Localized solutions are formed by matching two such stationary fronts back-to-back; depending on the orientation relative to the lattice, the solution branch may “snake” back and forth within the pinning region via successive saddle-node bifurcations. Standard continuum approximations in the weakly nonlinear limit (equivalently, the limit of small mesh size) do not exhibit this behavior, due to the resultant leading-order reaction-diffusion equation lacking a periodic spatial structure. By including exponentially small effects hidden beyond all algebraic orders in the asymptotic expansion, we find that exponentially small but exponentially growing terms are switched on via error function smoothing near Stokes lines. Eliminating these otherwise unbounded beyond-all-orders terms selects the origin (modulo the mesh size) of the front, and matching two fronts together yields a set of equations describing the snaking bifurcation diagram. This is possible only within an exponentially small region of parameter space—the pinning region. Moreover, by considering fronts orientated at an arbitrary angle ψ to the x-axis, we show that the width of the pinning region is nonzero only if tan ψ is rational or infinite. The asymptotic results are compared with numerical calculations, with good agreement.

Item Type: Article
RIS ID: https://nottingham-repository.worktribe.com/output/747145
Additional Information: (c) 2015 Society for Industrial and Applied Mathematics
Keywords: Homoclinic Snaking, Direction-Dependent Pinning, Exponential Asymptotics, Square Lattice
Schools/Departments: University of Nottingham, UK > Faculty of Science > School of Mathematical Sciences
Identification Number: https://doi.org/10.1137/140966897
Related URLs:
Depositing User: Cox, Stephen
Date Deposited: 10 Apr 2015 16:13
Last Modified: 04 May 2020 17:04
URI: https://eprints.nottingham.ac.uk/id/eprint/28656

Actions (Archive Staff Only)

Edit View Edit View